Texas, 2023

High Wind in Texas, June 16, 2023

June 16, 2023 · NWS LUB · 1 event in 1 county or zone

Hot and dry conditions developed on the afternoon of the 16th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the western South Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Hot and dry conditions developed on the afternoon of the 16th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the western South Plains. Due to the very dry near surface conditions, one of these virga showers produced a severe wind gust at Morton (Cochran County). A Texas Tech University West Texas mesonet site near Morton measured a severe wind gust of 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 5:25 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Fri Jun 16 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 223 PM CDT Fri Jun 16 2023

Our area will remain under upper-level ridging this evening which
will keep us capped today. An initial shortwave will rotate across
Colorado this evening leading to convective initiation along a
southward moving cold front. This convectively reinforced cold front
should dive into the far southern Texas Panhandle by Saturday
morning. This cold front may help to cool temperatures into the mid
50s Saturday morning across the far southwestern Texas Panhandle
while the rest of the area bottoms out mostly in the 60s as cloud
cover increases towards Saturday morning ahead of the next
shortwave. The upper-level ridge will shift off to the east on
Saturday as the next shortwave moves southeast into Colorado. This
will lead to lee surface troughing and the development of a surface
dryline. This dryline will shift to near the edge of the Caprock
escarpment by the late afternoon with breezy westerly winds behind
it and southeasterly flow ahead of it. This will lead to convergence
along the dryline by the afternoon. Temperatures will also be much
warmer tomorrow with high temperatures in the mid to upper 90s. The
main question for convection tomorrow will be the amount of capping
along the dryline. Guidance attempts to indicate that there will be
a narrow swath where capping will be minimized near the location of
convergence along the dryline at peak heating hence this convergence
may be enough to overcome the capping. CAM guidance has been fairly
consistent with isolated convective development occurring along the
dryline however the location on the dryline has varied from run-to-
run. If convection develops, the environment will be supportive of
supercells with effective bulk shear values around 45kts and surface
based CAPE between 2500 and 4000 J/Kg. With relatively dry surface
conditions, inverted V soundings will be present hence straight line
winds and large hail would be the main hazards. These thunderstorms
will shift east in the late afternoon with the thunderstorm threat
coming to an end in our area by early Saturday evening. /WI

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 223 PM CDT Fri Jun 16 2023

A ridging pattern is expected to continue until early Sunday,
where a shortwave trough will track across the Plains. Otherwise,
predominant ridging continues due to an area of high pressure
developing over the Southwest US and Northern Mexico, which remains
mostly stationary through the end of the week. On Tuesday, a low
pressure system in the Pacific Northwest sets up a longwave trough
pattern across the northern half of the western US before pushing
off into Canada. Elsewhere, a low begins to develop in the Wabash
Valley before slowly drifting southward towards the Gulf throughout
the later half of the week.

In the early part of this weekend, with ridging in place, mostly
sunny skies prevail. Highs will remain in the mid 90s across most of
the CWA. As the shortwave trough moves through the area on late
Saturday and early Sunday, so too do rain chances, with the best
chances existing on and west of the Caprock Escarpment. With a
very dry subcloud layer in place, moisture will struggle to reach
the surface. Afterwards, a pattern of partly to mostly sunny skies
takes hold, with highs in the first half of the week reaching
over 100 across much of the CWA, otherwise remaining in the mid
90s. Monday and Tuesday appear to have the greatest potential for
needing a Heat Advisory, with highs approaching the 105 threshold
in several locations. Models are beginning to trend towards a
northwesterly flow regime towards the later half of the week, but
with confidence being somewhat low at this time, it is too early
to speak on whether or not this will bring precipitation chances
back to the area on Thursday and Friday.

MILLER

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Fri Jun 16 2023

VFR expected to continue through the next 24 hours. Small chance
that low stratus brings a brief period of MVFR CIGs to KCDS on
Saturday morning, but probability is too low to include TAF
mention at this time. Otherwise, light winds are expected to
continue tonight and early Saturday morning, increasing out of
the west at KLBB and KPVW by early Saturday afternoon. Isolated TS
will then be possible towards the end of this TAF period, but will
omit mention until confidence in timing and location improves with
later forecasts.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....99
AVIATION...30
Hazardous weather outlook, Jun 16, 2:41 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
341 PM CDT Fri Jun 16 2023

TXZ021>044-172045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
341 PM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for thunderstorms along and east of the
Caprock Saturday afternoon and evening. A severe storm or two cannot
be ruled out with large hail and damaging wind gusts the main
threats. Thunderstorms may be possible again Thursday through Friday
of next week across portions of the far southern Texas Panhandle,
South Plains and Rolling Plains.

Temperatures will approach 100 to 105 degrees across portions of the
South Plains and Rolling Plains early next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cochran

When
June 16, 6:42 PM CST
Where
Cochran forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098288.